Michigan, 2025

Damaging Wind in Michigan, July 3, 2025

July 3, 2025 · NWS GRR · 1 event in 1 county or zone

Isolated Severe Storms brought gusty winds and small hail to parts of Eaton County on July 3.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Isolated Severe Storms brought gusty winds and small hail to parts of Eaton County on July 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 3, 1:51 PM EST, 2 hours 39 minutes earlier. Its key messages:

  • Scattered Showers and Storms Possible Today and Friday
  • Showers and Storms Possible Saturday Night into Sunday
  • Hot Weekend, Then Slightly Cooler
Area forecast discussion, Jul 3, 1:51 PM EST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
251 PM EDT Thu Jul 3 2025

.KEY MESSAGES...

- Scattered Showers and Storms Possible Today and Friday

- Showers and Storms Possible Saturday Night into Sunday

- Hot Weekend, Then Slightly Cooler

&&

.DISCUSSION...
Issued at 246 PM EDT Thu Jul 3 2025

- Scattered Showers and Storms Possible Today and Friday

Visible satellite imagery has showed significant cumulus development
across much of the CWA in recent hours, except for areas in the
lake shadow. A few showers and storms have already been observed
across Kent and Allegan Counties. Mesoscale forcing may result in
additional scattered showers and storms through the evening, with
increasing mid-level heights and the lack of strong convergence
tempering more widespread convection. The best chance of isolated
showers and storms is areas east of US131 and south of M20.

There are two potential sources for a few showers and storms for
Independence Day. First will be driven by weakening storms crossing
the lake from Wisconsin. If these storms can survive the crossing,
they would reach the lakeshore Friday morning, with the best signal
between Allegan and Muskegon Counties. The second is for mesoscale
convergence to develop in the afternoon supporting additional
potential for shower and storm development. Even though West
Michigan will be in the peak of low-level height rises, the ample
instability may bring precipitation to areas near and east of US131.
However for many, Independence Day will remain dry.

- Showers and Storms Possible Saturday Night into Sunday

A mid-level wave driving a cold front across West Michigan will lead
to the potential for areas of showers and storms Saturday Night into
Sunday. Mid-level winds are weak keeping shear marginal. However
with PWATs above the 90th percentile of model climatology heavy
downpours are possible and isolated storms may contain gusty winds.
However this latter possibility in particular is dependent on
frontal timing with the NAM/GFS still running ahead of the ECMWF.
The difference between models is less than yesterday but still
enough that timing and available instability are uncertain.

- Hot Weekend, Then Slightly Cooler

The building ridge and associated return flow into the weekend will
bring hot weather to the area this weekend. Temperatures in the
upper 80s to low 90s with mid 60s dewpoints will produce heat
indices in the low 90s Friday and well into the 90s for Saturday
and Sunday away from the lake. This does bring at least moderate
concern for heat stress for those vulnerable to heat, such as those
active outdoors or without air conditioning. Dewpoints fall into the
mid 50s to low 60s behind Sunday's cold front keeping heat indices
in the 80s during this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 127 PM EDT Thu Jul 3 2025

A weak frontal boundary bisects the Lower Peninsula this afternoon
and may be enough to pop a shower or weak storm yet this
afternoon. However, chances are low enough at the terminals to
preclude a mention in the TAFs. Otherwise, diurnal cu will
dissipate with sunset. Given increasing dewpoints, it's possible
that some patchy early morning fog may develop for an hour or two
but will burn off quickly after sunrise.

&&

.MARINE...
Issued at 127 PM EDT Thu Jul 3 2025

High pressure over Michigan will drift east Saturday. Southwest
flow will increase as this occurs and waves will build to 3 to 5
feet north of Holland by Saturday afternoon. Swim risk will rise
accordingly with lowest swim risk near South Haven and highest
north of Muskegon. Prior to Saturday afternoon waves will aob 2
feet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Air Quality Alert from midnight tonight to midnight EDT Friday
     night for MIZ050-056-057-064-071.
MARINE...None.

&&

DISCUSSION...Thomas
AVIATION...04
MARINE...04
Hazardous weather outlook, Jul 3, 1:39 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
239 PM EDT Thu Jul 3 2025

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
239 PM EDT Thu Jul 3 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible through this
evening for areas near and east of US131/south of M46. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance of an isolated thunderstorm on Friday
July 4. Scattered thunderstorms with heavy downpours and isolated
strong wind gusts are possible on Sunday.

Increasing heat and humidity on Friday and Saturday, July 4 and
5, will be of some concern for those active outdoors or without
air conditioning.

A moderate or high swim risk at Lake Michigan beaches is possible
Saturday and Sunday, due to waves and currents kicked up by
breezy winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-041845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
239 PM EDT Thu Jul 3 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A moderate or high swim risk at Lake Michigan beaches is possible
Saturday and Sunday, due to waves and currents kicked up by
breezy winds. Waves may become hazardous for small craft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Thomas

In the hours before

Special weather statement, Jul 3, 3:28 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
428 PM EDT Thu Jul 3 2025

MIZ058-059-066-067-032115-
Clinton MI-Ingham MI-Ionia MI-Eaton MI-
428 PM EDT Thu Jul 3 2025

...A strong thunderstorm will impact portions of northwestern Ingham,
southeastern Ionia, southwestern Clinton and northeastern Eaton
Counties through 515 PM EDT...

At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grand Ledge, or 8 miles southeast of Portland, moving southeast at 25
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lansing...             Charlotte...           East Lansing...
Grand Ledge...         Potterville...         Edgemont Park...
Capital Region Inter...Dimondale...           Mulliken...
Waverly...             Eagle...               Wacousta...
Okemos...              Holt...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4282 8492 4291 8473 4270 8442 4252 8482
TIME...MOT...LOC 2027Z 325DEG 23KT 4280 8478

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RAH

The radar

The Grand Rapids radar (KGRR), 84 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eaton

When
July 3, 4:30 PM EST
Where
Eaton County, 0.86 mi SW of Eaton Rapids
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.510, -84.660

Numerous large tree branches down in Eaton Rapids.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285802.